Alert archive / Mississippi / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 91, NWS Memphis, TN

March 8, 20124 counties in Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Mar 8, 2012, 4:54 PM CST for 4 counties in Mississippi. It was in force for 51 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2012, 4:54 PM CST (22:54 UTC)
Expired
Mar 8, 2012, 5:45 PM CST
In force
51 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

Counties Calhoun County, MS, Lafayette County, MS, Panola County, MS, Yalobusha County, MS

The radar

The Columbus AFB radar (KGWX), 123 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 8, 5:22 PM CSTTSTM WND DMGBanner, MSTREES DOWN.
Mar 8, 5:26 PM CSTTSTM WND DMGTula, MS50-60 MPH WINDS. STRUCTURE DAMAGE CO RD 149.
Mar 8, 5:33 PM CSTTSTM WND DMGSarepta, MSTREES DOWN.
Mar 8, 5:44 PM CSTTSTM WND DMG5 N Bruce, MSTREES DOWN NORTH PART OF CALHOUN COUNTY IN THE BRUCE, BANNER, AND SAREPTA AREAS. PSBL SMALL TORNADO.
Mar 8, 5:44 PM CSTTSTM WND DMGTula, MS50-60 MPH WINDS. STRUCTURE DAMAGE CO RD 149

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 799 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 327 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
799 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
327 m²/s²
0-3 km storm-relative helicity
474 m²/s²
Significant tornado parameter
2.1
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WUUS54 KMEG 082254
SVRMEG
MSC013-071-107-161-082345-
/O.NEW.KMEG.SV.W.0091.120308T2254Z-120308T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
454 PM CST THU MAR 8 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

* UNTIL 545 PM CST

* AT 455 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN EXCESS OF
  60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 10
  MILES WEST OF BURGESS TO 9 MILES NORTHEAST OF GEORGE PAYNE STATE
  PARK TO GEORGE PAYNE STATE PARK...OR ALONG A LINE EXTENDING FROM
  JOHN W KYLE STATE PARK TO 8 MILES SOUTHEAST OF BATESVILLE TO GEORGE
  PAYNE STATE PARK...AND MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BANNER...
  BURGESS...CAMBRIDGE...DENMARK...OXFORD...PARIS...SPRINGDALE...
  TULA...VELMA...WATER VALLEY...GEORGE PAYNE STATE PARK AND HOLLY
  SPRINGS NATIONAL FOREST.

 THIS WARNING ALSO INCLUDES AREAS NEAR SARDIS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3402 8992 3421 8991 3438 8994 3452 8931
      3450 8925 3430 8924 3402 8926
TIME...MOT...LOC 2255Z 265DEG 37KT 3437 8981 3426 8979
          3409 8984

$$

BORGHOFF
2 follow-up statements
004 
WWUS54 KMEG 082309
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
509 PM CST THU MAR 8 2012

MSC013-071-107-161-082345-
/O.CON.KMEG.SV.W.0091.000000T0000Z-120308T2345Z/
YALOBUSHA MS-PANOLA MS-LAFAYETTE MS-CALHOUN MS-
509 PM CST THU MAR 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR NORTHWESTERN CALHOUN...LAFAYETTE...SOUTHEASTERN PANOLA AND
NORTHEASTERN YALOBUSHA COUNTIES...

AT 509 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM BURGESS TO SPRINGDALE TO VELMA...OR ALONG A LINE EXTENDING FROM
9 MILES SOUTHWEST OF HOLLY SPRINGS NATIONAL FOREST TO WATER VALLEY TO
6 MILES SOUTH OF WATER VALLEY...MOVING EAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BANNER...
BURGESS...CAMBRIDGE...DENMARK...OXFORD...PARIS...SPRINGDALE...
TAYLOR...TULA...VELMA...WATER VALLEY...PINE VALLEY...DELAY AND
YOCONA.

 THIS WARNING ALSO INCLUDES AREAS NEAR SARDIS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3419 8980 3434 8982 3450 8925 3431 8924
      3402 8926 3402 8981
TIME...MOT...LOC 2309Z 266DEG 39KT 3431 8966 3423 8964
          3408 8964

$$

BORGHOFF
314 
WWUS54 KMEG 082335
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CST THU MAR 8 2012

MSC107-161-082345-
/O.CAN.KMEG.SV.W.0091.000000T0000Z-120308T2345Z/
YALOBUSHA MS-PANOLA MS-
535 PM CST THU MAR 8 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PANOLA AND
NORTHEASTERN YALOBUSHA COUNTIES IS CANCELLED...

AT 535 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA 
AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. 
THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3438 8938 3438 8925 3431 8924 3402 8926
      3402 8949
TIME...MOT...LOC 2335Z 266DEG 39KT 3420 8930 3405 8926
          3391 8941

$$

MSC013-071-082345-
/O.CON.KMEG.SV.W.0091.000000T0000Z-120308T2345Z/
LAFAYETTE MS-CALHOUN MS-
535 PM CST THU MAR 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CST
FOR NORTHWESTERN CALHOUN AND SOUTHEASTERN LAFAYETTE COUNTIES...

AT 535 PM CST...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED PRODUCING
DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG
A LINE EXTENDING FROM TULA TO SAREPTA TO 14 MILES SOUTH OF BANNER...
OR ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF OXFORD TO 20
MILES NORTHWEST OF HOUSTON TO 20 MILES SOUTHEAST OF WATER VALLEY...
MOVING EAST AT 45 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DELAY...
YOCONA...LAFAYETTE SPRINGS AND SAREPTA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3438 8938 3438 8925 3431 8924 3402 8926
      3402 8949
TIME...MOT...LOC 2335Z 266DEG 39KT 3420 8930 3405 8926
          3391 8941

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 3:30 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 8, 3:30 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
330 PM CST THU MAR 8 2012

.DISCUSSION...20Z SURFACE ANALYSIS PLACES A COLD FRONT FROM
SAVANNAH TENNESSEE BACK TOWARDS THE SOUTHERN THIRD OF ARKANSAS.
REGIONAL WSR-88D RADAR TRENDS HAVE SHOWN A MAJORITY IF NOT ALL OF
THE SHOWER/THUNDERSTORM ACTIVITY BEING LOCATED BEHIND THE COLD
FRONT AND ELEVATED IN NATURE DUE TO THE MOSTLY CLOUDY TO CLOUDY
SKIES AND SURFACE BASED INSTABILITY NEARLY NON-EXISTENT. SHORT
TERM HEAVY RAINFALL POTENTIAL FOR LATE THIS WEEKEND INTO EARLY
NEXT WEEK IS THE MAIN CHALLENGE IN THIS AFTERNOON/S FORECAST.

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...A COLD FRONT WILL
CONTINUE TO SLOWLY MOVE THROUGH THE LOWER MISSISSIPPI VALLEY
TONIGHT. SHOWERS AND A FEW ELEVATED THUNDERSTORMS WILL CONTINUE
ACROSS THE MID SOUTH TONIGHT...ESPECIALLY SOUTH OF I-40.
HOWEVER...CONFIDENCE REMAINS LOW WITH RESPECT TO FLOODING/FLASH
FLOODING DUE TO CONVECTIVE TRENDS THROUGHOUT TODAY.

SHORT TERM MODELS INDICATE SURFACE AND SHORTWAVE UPPER LEVEL
RIDGING WILL BRING RAIN FREE WEATHER ACROSS THE MID SOUTH FOR
FRIDAY AND SATURDAY. SURFACE AND UPPER LEVEL RIDGING WILL MOVE
EAST SATURDAY NIGHT AS AN UPPER LEVEL LOW AND AREA OF LOW PRESSURE
MOVE FROM THE SOUTHERN PLAINS INTO THE MIDDLE/UPPER MISSISSIPPI
VALLEY FOR SUNDAY INTO MONDAY...BRINGING ADDITIONAL SHOWERS AND
THUNDERSTORMS BACK TO THE LOWER MISSISSIPPI VALLEY. LATEST MODEL
RUNS INDICATE SOMEWHAT LESS RAINFALL POTENTIAL THAN PREVIOUS MODEL
RUNS. DUE TO LOWER CONFIDENCE WILL LET THE CURRENT HYDROLOGIC
OUTLOOK /ESF/ EXPIRE THIS AFTERNOON...AND LET EVENING/MIDNIGHT
SHIFTS REASSESS FLOODING/FLASH FLOODING POTENTIAL FOR LATE THIS
WEEKEND INTO EARLY NEXT WEEK AFTER THE 00Z MODEL RUN ARRIVES.

.LONG TERM...(TUESDAY THROUGH THURSDAY)...12Z GFS/ECMWF LONG TERM
MODELS INDICATE A SURFACE BOUNDARY WILL REMAIN QUASI-STATIONARY
ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH EARLY TO MIDDLE OF
NEXT WEEK. THUS...HAVE CARRIED LOW END POPS AND MAY NEED TO RAISE
UPWARD ACCORDINGLY IF THIS SCENARIO UNFOLDS.

&&

.AVIATION...
18Z TAF CYCLE

A COLD FRONT IS MOVING ACROSS THE MIDSOUTH. IT HAS ALREADY PASSED THROUGH
JBR AND SHOULD MOVE THROUGH MEM AND MKL AROUND 19-20Z. WINDS WILL
SHIFT ABRUPTLY WITH ITS PASSAGE...FROM THE NORTH AROUND 15 KNOTS
WITH GUSTS TO 25-30. HEAVY RAIN AND THUNDERSTORMS WILL ACCOMPANY
THE FRONT...LIKELY PRECEDING IT BY AN HOUR OR SO. STEADY RAIN
AND POSSIBLY THUNDER WILL CONTINUE FOR SEVERAL HOURS AFTER ITS
PASSAGE. VISIBILITY WILL LIKELY BE REDUCED AS LOW AS 1SM AT TIMES
IN ASSOCIATION WITH THE HEAVIEST STORMS. CIGS WILL FALL BELOW 1000
FEET AS THE FRONT PASSES...THEN GRADUALLY RISE STARTING 2-3 HOURS
AFTER PASSAGE. FROPA NEAR TUP AROUND 01Z.

NORTHERLY FLOW WILL CONTINUE OVERNIGHT INTO TOMORROW. CIGS WILL
IMPROVE AFTER MIDNIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  40  56  38  66 / 100  20   0  10
MKL  39  57  32  66 /  90  10   0   0
JBR  39  57  36  59 /  90  10   0  10
TUP  44  56  35  67 / 100  40  10   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 8, 3:31 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
331 PM CST THU MAR 8 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-091145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
331 PM CST THU MAR 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 5:10 PM CSTWind AdvisoryMEGAlcorn, Benton, Calhoun, Chickasaw, Coahoma, DeSoto and 16 more5 hr
Mar 8, 5:23 PM CSTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha52 min
Mar 8, 5:53 PM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe52 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.